Notre Dame Journal of Formal Logic

Ramsey's Theorem for Pairs and Provably Recursive Functions

Ulrich Kohlenbach and Alexander Kreuzer


This paper addresses the strength of Ramsey's theorem for pairs ( R T 2 2 ) over a weak base theory from the perspective of 'proof mining'. Let R T 2 2 denote Ramsey's theorem for pairs where the coloring is given by an explicit term involving only numeric variables. We add this principle to a weak base theory that includes weak König's Lemma and a substantial amount of Σ 1 0 -induction (enough to prove the totality of all primitive recursive functions but not of all primitive recursive functionals). In the resulting theory we show the extractability of primitive recursive programs and uniform bounds from proofs of -theorems.

There are two components of this work. The first component is a general proof-theoretic result, due to the second author, that establishes conservation results for restricted principles of choice and comprehension over primitive recursive arithmetic PRA as well as a method for the extraction of primitive recursive bounds from proofs based on such principles. The second component is the main novelty of the paper: it is shown that a proof of Ramsey's theorem due to Erdős and Rado can be formalized using these restricted principles.

So from the perspective of proof unwinding the computational content of concrete proofs based on R T 2 2 the computational complexity will, in most practical cases, not go beyond primitive recursive complexity. This even is the case when the theorem to be proved has function parameters f and the proof uses instances of R T 2 2 that are primitive recursive in f.

Article information

Notre Dame J. Formal Logic, Volume 50, Number 4 (2009), 427-444.

First available in Project Euclid: 11 February 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03F10 05D10 03F35

Ramsey's Theorem for pairs provably recursive functions proof mining


Kreuzer , Alexander; Kohlenbach , Ulrich. Ramsey's Theorem for Pairs and Provably Recursive Functions. Notre Dame J. Formal Logic 50 (2009), no. 4, 427--444. doi:10.1215/00294527-2009-019.

Export citation


  • [1] Avigad, J., ``Notes on $\Pi^1_1$-conservativity, $\omega$-submodels, and collection schema,'' Technical report, Carnegie Mellon Department of Philosophy, 2002. http:% //
  • [2] Bellin, G., "Ramsey interpreted: A parametric version of Ramsey's theorem", pp. 17--37 in Logic and Computation (Pittsburgh, 1987), vol. 106 of Contemporary Mathematics, American Mathematical Society, Providence, 1990.
  • [3] Cholak, P. A., C. G. Jockusch, and T. A. Slaman, "On the strength of Ramsey's theorem for pairs", The Journal of Symbolic Logic, vol. 66 (2001), pp. 1--55.
  • [4] Erdős, P., A. Hajnal, A. Máté, and R. Rado, Combinatorial Set Theory: Partition Relations for Cardinals, vol. 106 of Studies in Logic and the Foundations of Mathematics, North-Holland Publishing Co., Amsterdam, 1984.
  • [5] Gödel, K., "Über eine bisher noch nicht benützte Erweiterung des finiten Standpunktes", Dialectica, vol. 12 (1958), pp. 280--87.
  • [6] Graham, R. L., B. L. Rothschild, and J. H. Spencer, Ramsey Theory, 2d edition, Wiley-Interscience Series in Discrete Mathematics and Optimization. John Wiley & Sons Inc., New York, 1990.
  • [7] Hirschfeldt, D. R., C. G. Jockusch, Jr., B. Kjos-Hanssen, S. Lempp, and T. A. Slaman, "The strength of some combinatorial principles related to Ramsey's theorem for pairs", pp. 143--62 in Computational Prospects of Infinity, Part II: Presented Talks, edited by C. Chong, Q. Feng, T. A. Slaman, W. H. Woodin, and Y. Yang, Lecture Notes Series, Institute for Mathematical Sciences, National University of Singapore, World Scientific, 2008.
  • [8] Hirschfeldt, D. R., and R. A. Shore, "Combinatorial principles weaker than Ramsey's theorem for pairs", The Journal of Symbolic Logic, vol. 72 (2007), pp. 171--206.
  • [9] Hirst, J. L., Combinatorics in Subsystems of Second-order Arithmetic, Ph.D. thesis, Pennsylvania State University, 1987. http://www.%
  • [10] Jockusch, C. G., Jr., "Ramsey's theorem and recursion theory", The Journal of Symbolic Logic, vol. 37 (1972), pp. 268--80.
  • [11] Kleene, S. C., Introduction to Metamathematics, D. Van Nostrand Co., Inc., New York, 1952.
  • [12] Kohlenbach, U., "Mathematically strong subsystems of analysis with low rate of growth of provably recursive functionals", Archive for Mathematical Logic, vol. 36 (1996), pp. 31--71.
  • [13] Kohlenbach, U., "Arithmetizing proofs in analysis", pp. 115--58 in Logic Colloquium '96 (San Sebastián), vol. 12 of Lecture Notes Logic, Springer, Berlin, 1998.
  • [14] Kohlenbach, U., "The computational strength of extensions of weak König's Lemma", Research Series RS-98-41, BRICS, Department of Computer Science, University of Aarhus, December 1998, 23 pp.
  • [15] Kohlenbach, U., "Elimination of Skolem functions for monotone formulas in analysis", Archive for Mathematical Logic, vol. 37 (1998), pp. 363--90.
  • [16] Kohlenbach, U., "On the arithmetical content of restricted forms of comprehension, choice and general uniform boundedness", Annals of Pure and Applied Logic, vol. 95 (1998), pp. 257--85.
  • [17] Kohlenbach, U., Applied Proof Theory: Proof Interpretations and Their Use in Mathematics, Springer Monographs in Mathematics. Springer Verlag, 2008.
  • [18] Kreuzer, A., Der Satz von Ramsey für Paare und beweisbar rekursive Funktionen, Diploma Thesis, Technische Universität Darmstadt, 2009.
  • [19] Ramsey, F. P., "On a problem of formal logic", Proceedings of the London Mathematical Society, vol. s2-30 (1930), pp. 264--86.
  • [20] Seetapun, D., and T. A. Slaman, "On the strength of Ramsey's theorem", Notre Dame Journal of Formal Logic, vol. 36 (1995), pp. 570--82. Special Issue: Models of Arithmetic.
  • [21] Simpson, S. G., Subsystems of Second Order Arithmetic, Perspectives in Mathematical Logic. Springer-Verlag, Berlin, 1999.
  • [22] Specker, E., "Ramsey's theorem does not hold in recursive set theory", pp. 439--42 in Logic Colloquium '69 (Proceedings of the Summer School and Colloquium, Manchester, 1969), North-Holland, Amsterdam, 1971.
  • [23] Troelstra, A. S., "Note on the fan theorem", The Journal of Symbolic Logic, vol. 39 (1974), pp. 584--96.